Florida, 2008

Hail and Damaging Wind in Florida, June 2, 2008

June 2, 2008 · NWS MLB · 6 events in 4 counties and zones

The daily sea breeze pushed inland and produced thunderstorms over coastal and interior sections of Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The daily sea breeze pushed inland and produced thunderstorms over coastal and interior sections of Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 2, 2:15 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 2, 2:15 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT MON JUN 2 2008

.DISCUSSION...

TONIGHT...
LATE MORNING RAOBS FROM KXMR SHOWED A DROP IN PW FROM 1.8 TO 1.4.
HOWEVER...LIFTED INDEX REMAINED AT -8...TOTAL TOTALS 50...WHILE H50
TEMPS DROPPED TO -10C.  THE H85-H50 SHORT WAVE TROF OVER THE ERN
SEABOARD CONTINUES TO GENERATE A LIGHT/MODERATE WRLY BREEZE ACROSS
THE PENINSULA...WHICH IS REFLECTED IN THE LATEST E/SE STORM MOTION.
ALOFT...WEAK H25 WINDS OVER THE CENTRAL PENINSULA ARE SANDWICHED BY
A WEAK H25 JET OVER N FL AND OVER THE FL STRAITS.  THIS HAS INDUCED
A WEAK AREA OF UPR LVL DIVERGENCE OVER THE CWA.  ALSO OF NOTE...AN
H50 VORT RIDGE EXTENDING FROM THE BIG BEND TO THE MOUTH OF THE
SAVANNAH RIVER.  EMBEDDED WITHIN W/NW FLOW...WEAK PVA IS OCCURRING
OVER MUCH OF THE CENTRAL PENINSULA.

DECREASE IN MOISTURE HAS RESULTED IN LOWER COVERAGE THAN
ANTICIPATED...BUT BELIEVE THIS IS TEMPORARY.  AS THE EAST COAST SEA
BREEZE INTERACTS WITH OUTFLOW BOUNDARIES FROM EXISTING CONVECTION...
EXPECT TO SEE STORMS FILL IN ACROSS THE AREA.  INITIAL ROUND OF SCT
SHRAS/ISOLD TSTRMS OVER THE CWA ASSOCD WITH DAYTIME HEATING WILL
CONTINUE THRU THE REMAINDER OF THE AFTN...ESPECIALLY NEAR THE EAST
COAST BREEZE.  SECOND ROUND MAY COME EARLY THIS EVENING AS OUTFLOW
BOUNDARIES AND THE WEST COAST SEABREEZE BEGIN TO INTERACT.  ISOLD
PULSE SVR POSSIBLE DUE TO THE COLD AIR ALOFT...MAINLY THRU 00Z.

WILL KEEP 40/50 POPS OVER THE INTERIOR/COASTAL ZONES RESPECTIVELY
FOR NOW...BUT THESE MAY BE LOWERED DEPENDING ON HOW MUCH CONVECTION
DEVELOPS PRIOR TO SUNSET. WILL KEEP THE ENHANCED WORDING GIVEN THE
BEHAVIOR OF THE STORMS SO FAR THIS AFTN BUT WILL LIMIT IT TO A
PRE-FIRST PD SECTION.

TUESDAY...
DLM RIDGE OVER THE SRN PLAINS/LWR MS VALLEY WILL PUSH FAR ENOUGH
EAST BY DAYBREAK TO CRANK THE H85-H50 STEERING FLOW AROUND TO THE
N/NW...WHILE REBUILDING THE SFC RIDGE OVER THE GOMEX/SW ATLC.
SEABREEZE CONVERGENCE AND NRLY STEERING FLOW WILL FOCUS DIURNAL
CONVECTION OVER THE INTERIOR COUNTIES WITH STRONGEST STORM POTENTIAL
AROUND THE LAKE OKEECHOBEE REGION.

TUE NIGHT...EXPECT EVENING CONVECTION TO BE MAINLY ACROSS INTERIOR
SECTIONS WITH SLIGHTLY HIGHER COVERAGE (SCT) ACROSS LAKE COUNTY IN
THE EVENING. HAVE NUDGED POPS UP ACROSS LAKE TO 30 PCT. LOWS IN THE
LWR-MID 70S.

WED...S/SSW LOW LVL FLOW EARLY WILL TRANSITION TO DEEPER SE FLOW IN
THE AFTERNOON. WILL CONTINUE ISOLATED LIGHTNING STORMS ACROSS THE
MAINLAND AND SCT STORMS ACROSS THE WELL INTERIOR SECTIONS WITH SE
FLOW DEVELOPING.

THU...DEEPER ONSHORE FLOW WITH HIGHER MOISTURE LEVELS ACROSS THE SRN
COUNTIES AS SFC RIDGE AXIS LIFTS NORTH OF THE STATE. WILL KEEP
ISOLATED LIGHTNING STORM MENTION ACROSS THE INTERIOR AND SOUTH AND
GO WITH A DRY FORECAST FOR N CSTL SECTIONS. HIGHS UPR 80S COAST TO
LWR 90S INTERIOR.

FRI-MON...DEEP ESE/SE FLOW THROUGH THE EXTENDED TIME FRAME WITH DEEP
MOISTURE ACROSS THE FAR S FL SAT LIFTING NORTHWARD ACROSS THE SRN
PENINSULA FOR SUNDAY AND MOST OF EAST CENTRAL FL BY DAY7. WILL
CONTINUE POPS IN THE 30-40 PCT RANGE WITH HIGHEST POPS ACROSS SRN
AND INTERIOR SECTIONS IN THE AFTERNOON EACH DAY.

&&

.AVIATION...
THE EAST COAST HAS PUSHED PUSHED TO THE BORDER BETWEEN THE COASTAL
AND INTERIOR COUNTIES.  INLAND PROGRESS MAY TAKE IT AS FAR AS KSFB
BY 22Z BUT NOT MUCH FURTHER AS DVLPG CONVECTION DISRUPTS ITS
ORGANIZATION WHILE LIGHT WRLY FLOW ALOFT LIMITS ITS FORWARD MOTION.
SCT MVFR SHRAS/ISOLD IFR TSRAS THRU 22Z AREAWIDE...ESPECIALLY ALONG
THE EAST/WEST COAST SEABREEZE FRONTS. SCT IFR TSRAS/ISOLD LIFR TSRAS
BTWN 22Z-01Z AS THE WEST COAST SEABREEZE AND OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION INTERSECT WITH THE EAST COAST BREEZE OVER THE
COASTAL COUNTIES.  MVFR SHRAS MAY LINGER THRU 02Z...BUT MOST PRECIP
SHOULD DISSIPATE BY 03Z.

&&

.MARINE...
LATE AFTN/EARLY EVNG TSTRM ACTIVITY WILL BE THE PRIMARY CONCERN AS A
LIGHT WRLY STEERING FLOW ALOFT PUSHES STRONG STORMS TOWARD THE E FL
COAST.  SFC WND +G35KTS WILL PRODUCE LCLLY ROUGH SEAS...MAINLY OVER
THE NEARSHORE WATERS.  FREQUENT LTG AND VERY HEAVY RAIN EXPECTED AS
WELL.  OTHERWISE...NO WIND/SEA CONCERNS WITH SOUTHWEST WINDS
GENERALLY 10 KNOTS.

WED AFTN THROUGH SAT EXPECT ESE/SE FLOW WITH WINDS GENERALLY 10-15
KNOTS. SEAS 2-4 FT BUILDING TO 3-5 FT BY THE START OF THE WKND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  71  90 /  50  30  20  20
MCO  71  92  73  92 /  30  30  20  20
MLB  72  87  73  88 /  50  30  20  20
VRB  72  88  71  88 /  50  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....VOLKMER
Hazardous weather outlook, Jun 2, 10:33 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EDT MON JUN 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1133 AM EDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST SOUTHWEST FLOW WILL GENERATE SCATTERED STORMS ALONG THE
EAST AND WEST COAST SEA BREEZE BOUNDARIES BY MID AFTERNOON.
SUBSEQUENT BOUNDARY INTERACTIONS THROUGH EARLY EVENING WILL
GENERATE ADDITIONAL STORMS ACROSS INTERIOR SECTIONS. SOME STORMS
WILL BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES. A FEW COULD ALSO PRODUCE HAIL AND DAMAGING WINDS.

RESIDENTS ARE REMINDED THAT LIGHTNING MAKES EVERY THUNDERSTORM A
POTENTIAL KILLER. SEEK INDOOR SHELTER IMMEDIATELY IF THUNDER IS
HEARD OR IF STORMS BEGIN TO BUILD OVERHEAD.

...FLOOD IMPACT...
AFTERNOON STORMS ARE EXPECTED TO MOVE SLOWLY EAST AT 5 TO 10 MPH.
A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF 2 TO 3 INCHES.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL PUSH OFF THE EAST FLORIDA COAST LATE
THIS AFTERNOON AND EARLY THIS EVENING. SOME STORM MAY PRODUCE
SURFACE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING...AND LOCALLY
ROUGH SEAS. VERY HEAVY RAIN ASSOCIATED WITH THE STORMS WILL REDUCE
VISIBILITY TO LESS THAN A MILE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON THEN COVERAGE
SHOULD DIMINISH UNTIL LATE WEEK WHEN MOISTURE IS FORECAST TO
INCREASE AGAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/LASCODY

In the hours before

Special weather statement, Jun 2, 12:15 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT MON JUN 2 2008

FLZ059-064-021745-
MARTIN-ST. LUCIE-
115 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY...
SOUTHEASTERN ST. LUCIE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR PORT SAINT LUCIE. THE STORM WAS MOVING SOUTH
ALONG THE EAST COAST SEA BREEZE BOUNDARY AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES
...PORT SALERNO AND STUART.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The radar

The Melbourne radar (KMLB), 62 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Indian River

When
June 2, 2:43 PM EST
Where
Indian River County, 5.17 mi SSW of Vero Beach Airpark
Measured
1 in hail
Reported by
Public
Coordinates
27.560, -80.560

Nickel to quarter size hail was reported near Vero Beach.

Thunderstorm Wind, Lake

When
June 2, 4:26 PM EST
Where
Lake County, 0.6 mi E of Blue Lakes Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
28.980, -81.510

Thunderstorm winds blew down trees on a house and blocked a road.

Hail, Orange

When
June 2, 4:31 PM EST
Where
Orange County, 2.07 mi S of Beulah
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.500, -81.570

The public reported nickel size hail.

Hail, Osceola

When
June 2, 4:40 PM EST
Where
Osceola County, 0.61 mi E of Campbell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.250, -81.440

A spotter at Valencia Community College reported penny size hail.

Hail, Orange

When
June 2, 5:18 PM EST
Where
Orange County, 0.92 mi SW of Lake Pickett
Measured
1.75 in hail
Reported by
Public
Coordinates
28.570, -81.130

Golfball size hail was reported near Bithlo.

Hail, Osceola

When
June 2, 5:18 PM EST
Where
Osceola County, 0.61 mi W of Narcoosee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.300, -81.240

Golf ball size hail was reported at Moss Park Road and Wewahootee Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120394, 120397, 120402, 120404, 120411, 120414.